HIV. Can it effect the brain?
Feb 9, 2005
Hi. I have an important question and I hope you can help answer. I am HIV Positive, with a viral load around 25,000. I am not on any meds for HIV yet, as my CD4 count is still good. My question is, can the virus effect your brain and moods? This is important to me as I have been on psychicatric meds for 10 years now having a diagnosis of Bipolar Disorder and past depression problems. I am on Depakote, Wellbutrin and Paxil, and have been on these meds for years and have been doing very well over the past 4 years. Although, the past few months I have noticed some depression syptoms and feeling very tired, not wanting to do things. Can the HIV virus have effects on moods and the brain, especially if your viral load is on a slow steady rise?
Response from Dr. Horwath
Yes, HIV is known to have effects on the central nervous system (brain and spinal chord). For the most part, the significant effects occur in people with fairly advanced AIDS, ie. in people who have high viral loads and low (<200) CD4 counts. Two of the most common effects are Minor Cognitive-Motor Disorder (MCMD) and HIV-associated dementia (HAD). HAD is a gradually worsening condition, which includes cognitive impairments (slowed thinking, memory loss, impaired ability to perform calculations, organizational tasks, etc.), motor impairments (hand tremor, gait problems, arm and leg weakness, balance problems), and emotional disturbances (apathy, social withdrawal, decreased motivation and energy). The diagnosis of HAD is made when these symptoms are persistent and severe enough to impair a persons ability to function (work, etc). The diagnosis of MCMD is made if the symptoms are mild and do not cause any significant impairment in functioning.
Although the symptoms sound frightening, the good news is that an effective antiretroviral medication regimen can reverse many of these symptoms. Cognitive improvement is associated with HAART regimens that successfully reduce the viral load, especially with reduction to undetectable levels.
In your case, you may have some additional risk of suffering from depression or mania, but if your treatment has been successful in the past, there is no reason to think that it will not continue to be successful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute And AIDS
- Can You Catch AIDS From Blowjob From A Prostitute?
- Bloody Pee After Oral Sex Hooker What Are The Chances Of HIV
- Burning Penis After Licking Genital Worried I Have HIV
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Human Immunodeficiency Virus Causing Joint Pain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.